An explicit semidefinite characterization of satisfiability for Tseitin instances on toroidal grid graphs

  • Miguel F. Anjos


This paper is concerned with the application of semidefinite programming to the satisfiability problem, and in particular with using semidefinite liftings to efficiently obtain proofs of unsatisfiability. We focus on the Tseitin satisfiability instances which are known to be hard for many proof systems. For Tseitin instances based on toroidal grid graphs, we present an explicit semidefinite programming problem with dimension linear in the size of the Tseitin instance, and prove that it characterizes the satisfiability of these instances, thus providing an explicit certificate of satisfiability or unsatisfiability.


satisfiability problem semidefinite programming combinatorial optimization discrete optimization global optimization 

Mathematics Subject Classifications (2000)

90C22 68T15 03B05 90C90 90C09 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anjos, M.F.: New convex relaxations for the maximum cut and VLSI layout problems. Ph.D. thesis, University of Waterloo. Published online at (2001)
  2. 2.
    Anjos, M.F.: On semidefinite programming relaxations for the satisfiability problem. Math. Methods Oper. Res. 60(3) (2004)Google Scholar
  3. 3.
    Anjos, M.F.: Proofs of unsatisfiability via semidefinite programming. In: Operations Research Proceedings 2003, pp. 308–315. Springer, Berlin Heidelberg New York (2004)Google Scholar
  4. 4.
    Anjos, M.F.: An improved semidefinite programming relaxation for the satisfiability problem. Math. Program. 102(3), 589–608 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Anjos, M.F., Wolkowicz, H.: Geometry of semidefinite max-cut relaxations via matrix ranks. J. Comb. Optim. 6(3), 237–270 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Anjos, M.F., Wolkowicz, H.: Semidefinite programming for discrete optimization and matrix completion problems. Discrete Appl. Math. 123(1–2), 513–577 (2002)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Anjos, M.F., Wolkowicz, H.: Strengthened semidefinite relaxations via a second lifting for the max-cut problem. Discrete Appl. Math. 119(1–2), 79–106 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Balas, E., Ceria, S., Cornuéjols, G.: A lift-and-project cutting plane algorithm for mixed 0-1 programs. Math. Program. 58(3, Ser. A), 295–324 (1993)CrossRefGoogle Scholar
  9. 9.
    Beame, P., Impagliazzo, R., Krajíček, J., Pitassi, T., Pudlák, P.: Lower bounds on Hilbert’s Nullstellensatz and propositional proofs. Proc. Lond. Math. Soc. (3) 73(1), 1–26 (1996)zbMATHCrossRefGoogle Scholar
  10. 10.
    Blair, C.E., Jeroslow, R.G., Lowe, J.K.: Some results and experiments in programming techniques for propositional logic. Comput. Oper. Res. 13(5), 633–645 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Boros, E., Hammer, P.L., Sun, X.: Recognition of q-Horn formulae in linear time. Discrete Appl. Math. 55(1), 1–13 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Buresh-Oppenheim, J., Galesi, N., Hoory, S., Magen, A., Pitassi, T.: Rank bounds and integrality gaps for cutting plane procedures. In: Proc. FOCS 2003, pp. 318–327 (October 2003)Google Scholar
  13. 13.
    Chandru, V., Hooker, J.: Optimization Methods for Logical Inference. Wiley-Interscience Series in Discrete Mathematics and Optimization. Wiley, New York (1999)Google Scholar
  14. 14.
    de Klerk, E., van Maaren, H.: On semidefinite programming relaxations of (2+p)-SAT. Ann. Math. Artif. Intell. 37(3), 285–305 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    de Klerk, E., van Maaren, H., Warners, J.P.: Relaxations of the satisfiability problem using semidefinite programming. J. Autom. Reason. 24(1, 2), 37–65 (2000)zbMATHCrossRefGoogle Scholar
  16. 16.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. Assoc. Comput. Mach. 42(6), 1115–1145 (1995)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Gomory, R.E.: Outline of an algorithm for integer solutions to linear programs. Bull. Amer. Math. Soc. 64, 275–278 (1958)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Gomory, R.E.: An algorithm for integer solutions to linear programs. In: Recent Advances in Mathematical Programming, pp. 269–302. McGraw-Hill, New York (1963)Google Scholar
  19. 19.
    Grigoriev, D.: Complexity of positivstellensatz proofs for the knapsack. Comput. Complex. 10(2), 139–154 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Grigoriev, D.: Linear lower bound on degrees of Positivstellensatz calculus proofs for the parity. Theor. Comp. Sci. 259(1, 2), 613–622 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Grigoriev, D., Hirsch, E.A., Pasechnik, D.V.: Complexity of semialgebraic proofs. Mosc. Math. J. 2(4), 647–679 (2002)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Grigoriev, D., Vorobjov, N.: Complexity of null- and Positivstellensatz proofs. Ann. Pure Appl. Logic 113(1–3), 153–160 (2002)zbMATHMathSciNetGoogle Scholar
  23. 23.
  24. 24.
    Lasserre, J.B.: Optimality conditions and LMI relaxations for 0-1 programs. Technical report, LAAS-CNRS, Toulouse, France (2000)Google Scholar
  25. 25.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11(3), 796–817 (electronic) (2000/01)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Lasserre, J.B.: An explicit equivalent positive semidefinite program for nonlinear 0-1 programs. SIAM J. Optim. 12(3), 756–769 (electronic) (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Laurent, M., Rendl, F.: Semidefinite programming and integer programming. In: Aardal, K., Nemhauser, G., Weismantel, R. (eds.) Handbook on Discrete Optimization, pp. 393–514. Elsevier B.V. (2005)Google Scholar
  28. 28.
    Lovász, L., Schrijver, A.: Cones of matrices and set-functions and 0-1 optimization. SIAM J. Optim. 1(2), 166–190 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Parrilo, P.A.: Semidefinite programming relaxations for semialgebraic problems. Math. Program. 96(2, Ser. B), 293–320 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Sherali, H.D., Adams, W.P.: A hierarchy of relaxations between the continuous and convex hull representations for zero-one programming problems. SIAM J. Discrete Math. 3(3), 411–430 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Tseitin, G.S.: On the complexity of derivation in propositional calculus. In: Slisenko, A.O. (ed.) Structures in Constructive Mathematics and Mathematical Logic, Part II, Seminars in Mathematics (translated from Russian), pp. 115–125. Steklov Mathematical Institute (1968)Google Scholar
  32. 32.
    van Maaren, H., van Norden, L.: Sums of squares, satisfiability and maximum satisfiability. In: SAT 2005. Lecture Notes in Comput. Sci., vol. 3569, pp. 294–308. Springer, Berlin Heidelberg New York (2005)Google Scholar
  33. 33.
    Williams, H.P.: Logical problems and integer programming. Bull. Inst. Math. Appl. 13(1), 18–20 (1977)MathSciNetGoogle Scholar
  34. 34.
    Wolkowicz, H., Saigal, R., Vandenberghe, L. (eds.): Handbook of Semidefinite Programming. Kluwer, Boston, MA (2000)Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Department of Management SciencesUniversity of WaterlooWaterlooCanada

Personalised recommendations